Case Study - assessment, intervention, diagnosis, and other questionsRegister Today!
- by ashleyv89 Aug 26, '11I have a case study to do and I'm having a lot of trouble with it, even though it shouldn't be that difficult. Each question must be answered in 3-5 sentences. Here is the information:
Mr. B is a 78yo patient admitted for chest pain. He reported not eating or drinking much on the day of admission. PMH past medical hisotry includes CAD and HTN. His IV fluid order is for D5 1/2NS. The RN assigned to the patient changes the IV bag at the end of his shift at 7am. He gives report to the oncoming nurse. The day nurse is behind in her assessments and does not see Mr. B until halfway through her shift. Mr. B tells her he is having difficulty breathing. A physical assessment reveals bilateral rales and marked edema. The day nurse finds that 0.9NS 9% normal saline is infusing .
1) Are there any other nursing assessments the RN should do?
2) What interventions would be appropriate for Mr. B?
3) How could infusing 0.9NS affect Mr. B’s labs?(specifically Na and K+)
4) Why does Mr. B have bilateral rales?
5) Explain what types of fluids D51/2NS and 0.9NS are and list their indications.
6) List 3 nursing diagnoses with the R/T s.
1) Vitals (specifically looking for tachycardia and elevated bp), body weight changes, I & O, check for distended neck veins, assess Na and K+ levels
2) discontinue IV immediately, elevate head of bed, O2 therapy, diuretics
3) D5 ½ NS = 77 mEq sodium; 0.9% NS = 154 mEq sodium. Risk for elevated Na levels, therby creating low K+ levels due to the sodium-potassium inverse relationship.
4) I know this has to do with the edema, but not really sure what else or how to expand on that.
5) D5 ½ NS is a hypertonic solution. Shifts fluid back into circulation/vascular expansion/replaces electrolytes.
0.9 NS is isotonic. No fluid shift/vascular expansion/electrolyte replacement.
6) Ineffective Breathing pattern r/t pulmonary edema
Fluid Volume Excess r/t ...?
Can someone help me see the big picture so I can put it all together? I seem to be missing a lot, and don't really know what else to do.
- Aug 26, '11 by Ashley, PICU RN1. Great answer. You might also want to look for edema in other areas- feet, ankles, hands, etc.
3. You might want to explain the sodium/potassium inverse relationship a little more. How specifically do high sodium levels cause low K?
4. Rales are also known as crackles. They are caused by collapsed alveoli popping open. Alveoli collapse when the negative pressure around them is compromised, by fluid, infiltrates, or blood. 0.9NS can lead to fluid overload, specifically in patients with poor cardiac function. The heart can't pump the blood effectively, and it backs up into the lungs. The blood collapses the alveoli, which pop open during inhalation, causing rales.
5. http://instructor.mstc.edu/instructo...ds%20chart.pdf This is a really good link for learning about IV fluids and their uses. D5 1/2 is hypertonic in the bag, but hypotonic in the blood stream. This is because the glucose gets metabolised quickly, leaving you with just .45% NS, which is hypotonic. So D5 1/2 will actually cause fluid to shift out of the vascular space. D5 1/2 provides some nutrients, due to the glucose, but actually cause cells hydration without increasing vascular volume. NS is isotonic and increases vascular volume, leading to fluid overload and possible heart failure in compromised patients.
6. Fluid volume excess r/t increased vascular volume (caused by the NS discussed above). For your third, think about his heart. You know that he has crackles in his lungs because the fluid is backing up. The fluid back up tells you that his heart if not adequately pumping the blood out. What does that tell you about the circulation to the rest of his body? There are a couple nursing diagnoses that are cardiac/circulation-related that will work here.
Good job so far!
- Aug 26, '11 by Mike RAshley had some great comments. I just want to add:
1) PaO2? Cap refill?
6) How is the patient doing psychologically, maybe Anxiety? Depending on the PaO2, check out gas exchange NANDAs? Depending on Cap refill, check out tissue perfusion NANDAs.
- Aug 27, '11 by ashleyv89for the 3rd diagnosis i put Risk for ineffective peripheral tissue perfusion r/t decreased cardiac output
i do not have any additional information other than what is given and we can not "assume" things about the patient, just use what what given to us. it's not a real pt where i can get more info.
we haven't learned anything about PaO2, I don't even know what that is actually. Cap refill is definitely one that I missed. Thanks!
- Aug 27, '11 by Ashley, PICU RNPaO2 is the amount of oxygen in the blood. You need a blood has to get the result. But I think Mike meant SpO2, which is the percentage of oxygen in the blood shown by the finger probe. It's usually included with vitals. It will give you an indication of how well the patient is perfusing.
- Aug 27, '11 by ashleyv89Ah, yes, I am familiar with SpO2